Hail, Cherokee
- When
- August 4, 5:10 AM CST to 5:25 AM CST
- Where
- Cherokee County, 1.72 mi SW of Fielding
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.650, -95.820
A thunderstorm produced marginally large hail in Cherokee County of northwest Iowa in the early morning of August 4th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced marginally large hail in Cherokee County of northwest Iowa in the early morning of August 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 4, 3:55 AM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 455 AM CDT MON AUG 4 2008 .DISCUSSION... AGAIN A BUSY FORECAST THIS MORNING...DEALING WITH SHORT TERM CONVECTIVE DEVELOPMENT AND EVOLUTION. COMPLICATING MATTERS IS THE POOR OVERALL SHORT TERM PERFORMANCE OF ANY OF THE MODEL SUITE ON CONVECTIVE PLACEMENT AND INTENSITY. THIS LEADS TO SIGNIFICANT DEVIATIONS ON BASE FIELDS FROM LIKELY OUTCOMES...AND USE OF GUIDANCE DIFFICULT. ON THE LARGE SCALE...DEEP WRN TROUGH IS FEATURE WHICH PROMISES TO MUSH DOWN CNTRL RIDGE AND REARRANGE THE LARGE SCALE TO ERN TROUGH WRN RIDGE IN TIME. WK WAVE LEADING MAIN TROUGH PUSHING FM NERN WY INTO WRN SD ATTM...KICKING OFF SVR THUNDERSTORMS ATTM N AND NE OF BLACK HILLS. SFC BNDRY HAS SETTLED SWRD TO JUST S OF FSD CWA AT 09Z. TMPS ALFT OVR THE BNDRY ARE NOT AS WARM AS YESTERDAY...AT LEAST 2C COOLER OVERALL. STILL A STRONG 9C MID LVL LAPSE RAPE IN PLACE... AND TAIL OF YET ANOTHER IMPUSE MOVING ACRS MN HELPING TO KICK OFF SOME MID LVL STORMS THRU NRN NEBRASKA AND INTO NW IA. MOISTURE NICELY POOLED ON BOTH SIDES OF LOW LVL BNDRY...WITH REFRESHED STRATUS ON COOL SIDE OF BNDRY...AND SOME DENSE FOG IN PLACE ON THE EDGE OF CI SHIELD...ESPLY DENSE IN NERN SD AND W CNTRL MN. WL PUT OUT A DENSE FOG ADVY THRU 9 AM FOR A FEW COUNTIES IN THE FAR N... MORE SO FOR EXPECTED ADVECTION SWRD OF FOG INTO AREA THAN EXISTING FOG AT THE TIME. NEXT CONCERN IN ORDER IS THE STORMS MOVING THRU SUX. VERY MULTICELLULAR WITH LACK OF SHEAR...SO EFFICIENT RAINERS WILL MOVE THRU NERN NE...EXTREME SERN SD...AND NW IA EARLY MORNING. MID LVL WNDS ARE MUCH STRONGER OVER WDL THAN NLG THIS MORNING...BUT EFFECTIVE SHEAR PRETTY MUCH COMES OUT IN THE WASH WITH DEEPER LOW LVL INVERSION NORTH...ARND 5 KFT OF NLY FLOW. OF MORE CONCERN OVERALL IS THE STRONG STORMS IN NWRN SD...WHICH ON EXPECTED MOTION TRACK WOULD MOVE INTO KHON AREA ARND 15Z...AND ANYTHING CONTINUED ALG/S HWY 14 CORRIDOR. THESE STORMS HAVE MORE SHEAR...AND ALONG THE STRONG ELEVATED INSTABILITY GRADIENT. THESE STORMS WOULD HAVE THE THREAT TO PRODUCE LARGE HAIL AND DAMAGING WINDS MOVING THRU NRN CWA. THERE IS REALLY NO STRONG LLJ TO MAINTAIN STORMS...WHICH MAY BE WHY ALL MDLS SHOW DEMISE DURING MORNING HOURS. HOWEVER...WELL ENOUGH ORGANIZED TO EXPECT MAINTENANCE OF STRENGTH THROUGH AT LEAST MID MORNING. TEMPS LAST COUPLE DAYS HAVE BEEN GROSSLY OVERESTIMATED NORTH OF THE FRONTAL BNDRY...LKLY DISCOUNTING INVERSION EFFECT AS WELL AS THE ABUNDANCE OF CLDS. COMPLEX OF NE STORMS WL LKLY PUSH BNDRY EVEN A BIT MORE SWRD BEFORE SLOWING/STALLING IN WAIT FOR UPR PUSH FROM STRONG JET ENTRANCE REGION TONIGHT. WL ALSO BE DEALING WITH STRONG OUTFLOW POOL FROM NRN STORMS. FOR THIS REASON...WL OVERALL KEEP TMPS ON THE COOLER SIDE OF GUIDANCE...AND MAY NOT HAVE BEEN PESSIMISTIC ENOUGH FOR NRN AREAS...AS MODELS HAVE NO CLUE ON LOCATIONS OF COLD POOL. ATTENTION THEN TURNS TO SVR THREAT ENHANCING TONIGHT AS STRONGER WAVE MOVES THRU NRN PLAINS. ONE OF THESE SITUATIONS ON NOT EXACTLY KNOWING OUTFLOW LOCATIONS...STABILIZING EFFECTS OF MORNING CONVECTION...AND HOW DISPLACEMENT OF STRONGER DYNAMICS NORTH FROM LO LVL BNDRY S WL PLAY OUT. EXPECT THAT ONCE MORNING STORMS TO NORTH WKN...WL LEAVE A QUIET PERIOD FOR A WHILE. JET BEGINS TO ENCROACH ON AREA BY LATE AFTN...ENDHANCING SHEAR AND MAKING USE OF ELEVATED INSTABILITY ACRS REGION. BEST THREAT LOOKS TO FOCUS CLOSER TO LOW LVL BNDRY/FRONTAL FORCING SINCE OVERALL STABILITY OVER FRONT IS WKR THAN PREVIOUS. AS LLJ TURNS A BIT THIS EVENING...TS SHUD DEVELOP NWRD ACRS BNDRY THRU MAINLY SRN CWA. SHEAR/INSTABILITY PARMS WOULD FAVOR AT LEAST A NOMINAL SVR THREAT...GENERALLY LARGE HAIL AND WIND THREAT...UNLESS SFC FRONT HANGS UP MORE TO NORTH THAN EXPECTED...WHERE COULD MAKE USE OF INCREASED DEEP LYR SHEAR AND LOW LVL TURNING/MOISTURE POOLING FOR AN EARLY EVNG TOR THREAT. AFTER TONIGHT...RELATIVELY TRANQUIL WEATHER WITH LESS HUMIDITY AND FOR THE MOST PART SEASONABLE TMPS THROUGH THE END OF THE WEEK. STRONGER WAVE FALLING INTO TROUGH WED/WED NIGHT TO NE ENHANCES A BIT OF RETURN FLOW EARLY WED...WHICH MIGHT INTERACT WITH MID LVL BNDRY AND COOLER TMPS ALFT FOR A FEW THUNDERSTORMS THRU WRN 1/3 OF CWA DURING DAY. MODELS ARE VERY SKIDDISH ON DEFINING SECONDARY FRONT BY LTR WED...WITH NAM CURIOUSLY JUMPING CONVERGENCE NWRD DURING EVNG. WITH STRONGER FORCING THRU SW MN...WONDERING IF SHOULD NOT HAVE ADDED IN LOW CHC ALG THIS ILL TIMED BNDRY A BIT EARLIER. && .AVIATION... LOW LEVEL NELY FLOW WL PRODUCE WDSPRD MVFR TO IFR CIGS AND VSBYS THRU 15Z AND THEN GRADUALLY BECOME VFR. SCT TRW WL BE PSBL THRU 06Z. OCNL MVFR CIGS AND VSBYS IN TRW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...DENSE FOG ADVY THRU 14Z FOR SDZ040. MN...DENSE FOG ADVY THRU 14Z FOR MNZ071-072. IA...NONE. NE...NONE. && CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 506 AM CDT MON AUG 04 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 506 AM CDT MON AUG 04 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL PUSH ACROSS EXTREME SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...AND NORTHWEST IOWA EARLY THIS MORNING. WHILE BRIEF TORRENTIAL RAINFALL IS THE LARGEST THREAT...AN ISOLATED STORM MAY PRODUCE PENNY TO NICKEL SIZE HAIL AND LOCAL DOWNBURST WIND GUSTS IN EXCESS OF 60 MPH. OTHER STORMS WILL MOVE INTO AREAS NORTH OF INTERSTATE 90 IN THE MID JAMES VALLEY BY MID MORNING...AND SPREAD TO THE EAST AND SOUTHEAST THROUGH MIDDAY. WHILE THESE STORMS ARE EXPECTED TO WEAKEN BY LATE MORNING...AREAS NORTH OF INTERSTATE 90 AND WEST OF INTERSTATE 29 WILL BE CAPABLE OF DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO HALF DOLLAR SIZE. THUNDERSTORMS WILL REDEVELOP LATER THIS AFTERNOON AND EVENING...PRIMARILY SOUTHEAST OF A LINE FROM YANKTON TO WINDOM. A FEW SEVERE STORMS WILL AGAIN BE POSSIBLE THROUGH LATE EVENING. WIND AND FOG... AREAS OF DENSE FOG WILL PREVAIL THROUGH 9 AM FOR AREAS AROUND BROOKINGS...EASTWARD TOWARD MARSHALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE EARLY THIS MORNING SOUTHEAST OF A LINE FROM VERMILLION TO SPENCER IOWA...AND THEN AFTER 10 AM NORTH OF INTERSTATE 90 AND WEST OF INTERSTATE 29. SPOTTER ACTIVATION WILL ALSO BE POSSIBLE AFTER 4 PM SOUTHEAST OF A LINE FROM YANKTON TO WINDOM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 128 km away, was scanning. The volume nearest the first event began at 10:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131095.